Alert archive / South Carolina / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 40, NWS Columbia, SC

May 9, 20247 counties in South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at May 9, 2024, 3:12 AM EDT for 7 counties in South Carolina. It was in force for 48 min. 13 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 9, 2024, 3:12 AM EDT (07:12 UTC)
Expired
May 9, 2024, 4:00 AM EDT
In force
48 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon
Tornado
Possible
Damage threat
Considerable
Hail
0.75 in
Wind
70.0 mph

Counties Aiken County, SC, Fairfield County, SC, Kershaw County, SC, Lexington County, SC, Newberry County, SC, Richland County, SC, Saluda County, SC

The radar

The Columbia radar (KCAE), 21 km from the middle of the area, began a volume at 07:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 9, 3:12 AM EDTTSTM WND DMG2 Ssw Little Mountain, SCNewberry County EM reported a tree down on Wheeland & Mill Rd. Time estimated by radar.
May 9, 3:12 AM EDTTORNADO7 N Jenkinsville, SCA National Weather Service storm survey team confirmed a brief EF-0 tornado with peak winds of 80 mph in northwestern Fairfield County during the early morning hours of May 9th. The tornado likely began in a wooded area northwest of Clark Bridge Road. It then
May 9, 3:17 AM EDTTSTM WND DMG7 Wsw Winnsboro, SCFairfield County Dispatch reported trees down in the 7489 block of Hwy 213. Time estimated by radar.
May 9, 3:20 AM EDTTSTM WND DMG3 Ene Chapin, SCSC Department of Public safety reported a tree down in roadway. Time estimated based on radar.
May 9, 3:28 AM EDTTSTM WND DMG3 Ne Ballentine, SCSC Dept of Public Safety reported a tree in roadway. Time estimated by radar.
May 9, 3:30 AM EDTTSTM WND DMG5 Wnw Lexington, SCSC Dept of Public Safety reported a tree in roadway. Time estimated by radar.
May 9, 3:31 AM EDTTORNADO3 Ssw Ridgeway, SCA National Weather Service storm survey team confirmed an EF-1 tornado with peak winds of 100 mph in southeastern Fairfield County during the early morning hours of May 9th. The tornado likely began west of Interstate 77 near Exit 32. The tornado moved general
May 9, 3:33 AM EDTTSTM WND DMG3 Sw Ridgeway, SCTrained spotter reported numerous trees down along Hood Rd through the intersection with Boney Rd. Time estimated from radar.
May 9, 3:34 AM EDTTSTM WND DMGRidgeway, SCReport of a tree down and minor damage to a home in Ridgeway. Report via social media. Time estimated by radar.
May 9, 3:36 AM EDTTSTM WND DMG2 Sse Ridgeway, SCTrained spotter reported trees down and heavy damage between Ridgeway and the county line. Time estimated by radar.
May 9, 3:38 AM EDTTSTM WND DMG4 Ene Blythewood, SCSC Dept of Public Safety reported a tree in roadway. Time estimated by radar.
May 9, 3:45 AM EDTTSTM WND DMG6 S Longtown, SCEmergency Manager reports a downed tree on Smyrna Church Rd at Smyrna Rd blocking the roadway.
May 9, 3:49 AM EDTTSTM WND DMG3 Nne Elgin, SCKershaw County Fire reported a tree down at the intersection of Smyrna Rd and Ashley Creek. Time estimated based on radar.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 11 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 7.2 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2024-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1364 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2024-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1364 J/kg
Mixed-layer CIN
-52 J/kg
Mixed-layer LCL
1141 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted.

582 
WUUS52 KCAE 090712
SVRCAE
SCC003-039-055-063-071-079-081-090800-
/O.NEW.KCAE.SV.W.0040.240509T0712Z-240509T0800Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
312 AM EDT Thu May 9 2024

The National Weather Service in Columbia has issued a

* Severe Thunderstorm Warning for...
  Fairfield County in central South Carolina...
  Southeastern Newberry County in central South Carolina...
  Lexington County in central South Carolina...
  Eastern Saluda County in central South Carolina...
  Northeastern Aiken County in central South Carolina...
  Northwestern Richland County in central South Carolina...
  Southwestern Kershaw County in central South Carolina...

* Until 400 AM EDT.

* At 311 AM EDT, severe thunderstorms were located along a line
  extending from near Blackstock to 6 miles east of Saluda, moving
  southeast at 50 mph.

  HAZARD...70 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect considerable tree damage. Damage is likely to 
           mobile homes, roofs, and outbuildings.

* Locations impacted include...
  Columbia, Lexington, West Columbia, Cayce, Irmo, Forest Acres,
  Batesburg-Leesville, Winnsboro, Springdale, Dentsville, Oak Grove,
  Lake Wateree Dam, St. Andrews, VC Summer Nuclear Station, Highway 6
  at Lake Murray Dam, Red Bank, South Congaree, Pine Ridge, Gaston,
  and Prosperity.

This includes the following highways...
 Interstate 126 between mile markers 0 and 3.
 Interstate 20 in South Carolina between mile markers 38 and 83.
 Interstate 26 between mile markers 79 and 120.
 Interstate 77 between mile markers 0 and 48.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3456 8109 3431 8063 3388 8101 3387 8104
      3384 8104 3364 8121 3397 8175 3457 8126
TIME...MOT...LOC 0711Z 328DEG 44KT 3450 8122 3397 8166 

TORNADO...POSSIBLE
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH

$$

JAQ
3 follow-up statements
142 
WWUS52 KCAE 090736
SVSCAE

Severe Weather Statement
National Weather Service Columbia SC
336 AM EDT Thu May 9 2024

SCC003-039-055-063-071-079-081-090800-
/O.CON.KCAE.SV.W.0040.000000T0000Z-240509T0800Z/
Fairfield SC-Newberry SC-Lexington SC-Saluda SC-Aiken SC-Richland SC-
Kershaw SC-
336 AM EDT Thu May 9 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 AM EDT
FOR FAIRFIELD...SOUTHEASTERN NEWBERRY...LEXINGTON...SOUTHEASTERN
SALUDA...NORTHEASTERN AIKEN...NORTHWESTERN RICHLAND AND SOUTHWESTERN
KERSHAW COUNTIES...

At 336 AM EDT, severe thunderstorms were located along a line
extending from near Springdale to 8 miles east of
Batesburg-Leesville, moving southeast at 45 mph.

HAZARD...70 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings.

Locations impacted include...
Columbia, Lexington, West Columbia, Cayce, Irmo, Forest Acres,
Batesburg-Leesville, Winnsboro, Springdale, Dentsville, Oak Grove,
Lake Wateree Dam, St. Andrews, VC Summer Nuclear Station, Highway 6
at Lake Murray Dam, Red Bank, South Congaree, Pine Ridge, Gaston, and
Arcadia Lakes.

This includes the following highways...
 Interstate 126 between mile markers 0 and 3.
 Interstate 20 in South Carolina between mile markers 38 and 83.
 Interstate 26 between mile markers 87 and 120.
 Interstate 77 between mile markers 0 and 48.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3456 8109 3431 8063 3388 8101 3387 8104
      3384 8104 3364 8121 3391 8166
TIME...MOT...LOC 0736Z 305DEG 40KT 3440 8094 3387 8139 

TORNADO...POSSIBLE
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH

$$

PL
779 
WWUS52 KCAE 090746
SVSCAE

Severe Weather Statement
National Weather Service Columbia SC
346 AM EDT Thu May 9 2024

SCC071-081-090756-
/O.CAN.KCAE.SV.W.0040.000000T0000Z-240509T0800Z/
Newberry SC-Saluda SC-
346 AM EDT Thu May 9 2024

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN NEWBERRY AND
SOUTHEASTERN SALUDA COUNTIES IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

LAT...LON 3431 8063 3388 8101 3387 8104 3384 8104
      3364 8121 3387 8159 3393 8155 3401 8144
      3427 8115 3450 8097
TIME...MOT...LOC 0746Z 328DEG 44KT 3433 8088 3380 8133 

$$

SCC003-039-055-063-079-090800-
/O.CON.KCAE.SV.W.0040.000000T0000Z-240509T0800Z/
Fairfield SC-Lexington SC-Aiken SC-Richland SC-Kershaw SC-
346 AM EDT Thu May 9 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 AM EDT
FOR EASTERN FAIRFIELD...LEXINGTON...NORTHEASTERN AIKEN...NORTHWESTERN
RICHLAND AND SOUTHWESTERN KERSHAW COUNTIES...

At 346 AM EDT, severe thunderstorms were located along a line
extending from near Longtown to 10 miles southwest of Red Bank,
moving southeast at 50 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to trees and powerlines.

Locations impacted include...
Columbia, Lexington, West Columbia, Cayce, Irmo, Forest Acres,
Batesburg-Leesville, Springdale, St. Andrews, Dentsville, Oak Grove,
Highway 6 at Lake Murray Dam, Red Bank, Lake Wateree Dam, South
Congaree, Pine Ridge, Gaston, Arcadia Lakes, Columbia International
University, and Harbison State Forest.

This includes the following highways...
 Interstate 126 between mile markers 0 and 3.
 Interstate 20 in South Carolina between mile markers 38 and 83.
 Interstate 26 between mile markers 95 and 120.
 Interstate 77 between mile markers 0 and 45.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3431 8063 3388 8101 3387 8104 3384 8104
      3364 8121 3387 8159 3393 8155 3401 8144
      3427 8115 3450 8097
TIME...MOT...LOC 0746Z 328DEG 44KT 3433 8088 3380 8133 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

PL
796 
WWUS52 KCAE 090755
SVSCAE

Severe Weather Statement
National Weather Service Columbia SC
355 AM EDT Thu May 9 2024

SCC003-039-055-063-079-090804-
/O.EXP.KCAE.SV.W.0040.000000T0000Z-240509T0800Z/
Fairfield SC-Lexington SC-Aiken SC-Richland SC-Kershaw SC-
355 AM EDT Thu May 9 2024

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN FAIRFIELD...
LEXINGTON...NORTHEASTERN AIKEN...NORTHWESTERN RICHLAND AND
SOUTHWESTERN KERSHAW COUNTIES WILL EXPIRE AT 400 AM EDT...

The storms which prompted the warning have moved out of the area.
Therefore, the warning will be allowed to expire. A Severe 
Thunderstorms Warning is still in effect for Kershaw and eastern 
Richland counties until 445 am. 

LAT...LON 3431 8063 3388 8101 3387 8104 3384 8104
      3364 8121 3387 8159 3393 8155 3401 8144
      3427 8115 3450 8097
TIME...MOT...LOC 0754Z 328DEG 44KT 3425 8082 3372 8127 

$$

PL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 2:25 AM EDT, 47 minutes earlier.

Area forecast discussion, May 9, 2:25 AM EDT, 47 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
225 AM EDT Thu May 9 2024

.SYNOPSIS...
Potential for strong to severe storms continues through Friday
morning. Drier conditions return for the weekend before the next
chance of precipitation arrives by midweek. Expect temperatures
to be near average for much of the forecast period.

&&

.NEAR TERM /THROUGH TONIGHT/...
Latest radar imagery indicates a couple of thunderstorm
complexes to our west; one is currently the South Carolina
Upstate/northeastern Georgia approaching the CSRA and western
Midlands and the other complex is just entering Kentucky and
Tennessee. These complexes are expected to affect the forecast
area this morning.

The first complex should be entering the local forecast area by
around 3 am and continue eastward. This complex has had a
history of producing severe weather as it has trekked across the
southern states. There is some question; however, if this will
hold together long enough to continue the severe threat. SPC
mesoanalysis indicates there is 500-1000 J/kg of mixed layer
CAPE and around 1000 J/kg of most unstable CAPE. Bulk shear
values are around 40 kts as well. The hindering factor of
reaching the instability is the nocturnal inversion. Despite the
inversion, if the cold pool with the main line remains strong
enough, severe threat continues through around daybreak, mainly
for the northern half of the forecast area. At this time, the
highest threat for severe weather is for the western portions of
the forecast area. Damaging wind will be the main threat, with
hail and tornadoes being a lesser threat.

The second complex is forecast to move through the region around
midday. There is higher confidence that this complex will make
it through our area as this one is more tied to an approaching
cold front as well as some daytime heating. Again, damaging
winds will be the main threat with any storms that move through
the region. SPC keeps an Enhanced Risk (3/5) of severe weather
for the lower CSRA and a Slight Risk (2/5) for the rest of the
forecast area. After this line passes, relatively quiet weather
follows for the rest of the afternoon into the overnight with a
slight chance of showers and storms returning late tonight.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
One more potentially active convective day Friday ahead of the
advancing cold front. Guidance still seems to handle potential
MCS moving through south-central GA and into southern SC during
the morning hour and into the early afternoon. This may impact
the southern CSRA the most if it does develop as forecast and
moves through. Damaging winds would be the primary threat, with
hail also being possible. Additional thunderstorm development
possible late in the day over the northeastern Midlands as the
main upper trough axis swings through. By Friday night, the
drier air behind the front will finally be getting into the
area, ending the rain chances for the weekend. Saturday will be
dry and cooler behind the front.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
Conditions look quite nice into Monday with high pressure across
the area. Rain chances do increase Monday night through
Wednesday ahead of a slow moving, closed mid/upper level low
progged to push into the eastern CONUS by the middle of next
week. Temperatures remain cooler through Tuesday, then warm back
up by the middle of the week.

&&

.AVIATION /06Z THURSDAY THROUGH MONDAY/...
VFR conditions expected through the early morning hours with
restrictions possible for the morning and early afternoon.

Mainly mid to high level clouds have moved over the region. A
cluster of showers and storms to the west are expected to move
through the northern portions of the area, mainly affecting CAE
and CUB. Thunderstorms may be observed at each of those
terminals around 10z or so, but confidence is low that the
activity will stay together to make it that far east. If it
does, expect the typical thunderstorm related restrictions.

A second cluster of showers and storms is expected to move
through from about 15z through 20z. Confidence is a bit higher
that thunderstorms will be nearby all TAF terminals during this
time frame, but the exact timing still needs to be worked out.
As confidence increases, will add appropriate tempo groups to
reflect such. After this cluster moves through, the remainder of
the TAF period is expected to remain dry and return to VFR.

Background winds are expected to become breezy from the west to
southwest from about 14z through 00z before diminishing.

EXTENDED AVIATION OUTLOOK...Another day of convection and
associated restrictions on Friday is possible. Drier weather
with no restrictions likely for this weekend.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...None.
GA...None.

&&
Hazardous weather outlook, May 9, 12:48 AM EDT, 2 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
1248 AM EDT Thu May 9 2024

GAZ040-063>065-077-SCZ016-018-020>022-025>031-035-037-038-041-115-
116-135>137-100500-
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee-
Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg-Northern Lancaster-
Southern Lancaster-Northwestern Orangeburg-Central Orangeburg-
Southeastern Orangeburg-
1248 AM EDT Thu May 9 2024

This Hazardous Weather Outlook is for east central Georgia and
central South Carolina.

.DAY ONE...Tonight.

Isolated to scattered strong to severe thunderstorms will be
possible late tonight. Storms may produce damaging winds, hail, and
even a brief tornado.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Organized thunderstorms will be possible again Thursday into Friday.
Storms may produce damaging winds, large hail, and even a brief
tornado Thursday and Thursday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

In the hours before

Local storm report, May 8, 9:32 PM EDT, 5 hours 40 minutes before
Preliminary Local Storm Report
National Weather Service Columbia SC
932 PM EDT Wed May 8 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     Tstm Wnd Dmg     2 ENE Lancaster Co Apt  34.74N 80.83W
05/08/2024                   Lancaster          SC   Public

            Trees and limbs down on power lines on South
            Lake Drive.

&&

MJP

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 2:40 AM EDTSevere Thunderstorm Warning Considerable damage threatCAEFairfield, Newberry, Saluda53 min
May 9, 2:43 AM EDTTornado WarningCAENewberry, Saluda32 min
May 9, 3:16 AM EDTTornado WarningCAEFairfield, Kershaw, Richland29 min
May 9, 3:49 AM EDTSevere Thunderstorm WarningCAEChesterfield, Fairfield, Kershaw, Lancaster, Lee, Richland and 1 more56 min
May 9, 3:57 AM EDTSevere Thunderstorm WarningCAEAiken, Calhoun, Clarendon, Lexington, Orangeburg, Richland and 1 more63 min
May 9, 4:24 AM EDTSevere Thunderstorm WarningCAEEdgefield, McCormick51 min
May 9, 5:53 AM EDTSevere Thunderstorm WarningCAEEdgefield, McCormick52 min
May 9, 9:07 AM EDTSevere Thunderstorm WarningCAEEdgefield, McCormick38 min
May 9, 9:45 AM EDTSevere Thunderstorm WarningCAEEdgefield, McCormick, Saluda60 min
May 9, 10:30 AM EDTSevere Thunderstorm WarningCAEAiken, Edgefield, Lexington39 min
May 9, 11:55 AM EDTSpecial Weather StatementCAEBamberg35 min
May 9, 12:16 PM EDTSevere Thunderstorm WarningCAEBamberg, Barnwell, Orangeburg44 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.